Q:

What types of drugs cause the pupils to become constricted?

A:

Quick Answer

Opioids are pain relievers made from opium, and they cause the pupils to become constricted. Opium is derived from the poppy plant. Morphine and codeine are two natural drugs derived from opium, but imitations of morphine produce other opioids, as WebMD explains.

Continue Reading

Full Answer

Opioids, which are also known as narcotics, reduce the intensity of pain signals that reach the brain and lessen the effect of the pain stimulus. Medications that fall under the opioid classification include hydrocodone, oxycodone, morphine, codeine and related drugs. In addition to relieving pain, some of these drugs assist with cough relief and the treatment of severe diarrhea, according to the National Institute on Drug Abuse.

Opioids are strong anxiety relievers and produce an intoxicating high when taken in high doses or injected. As a result of this, narcotic abuse rates as one of the most common forms of drug abuse in the United States as of 2015, notes WebMD.

When taken correctly, opioids can effectively manage pain, and short-term use of opioids rarely causes addiction. Those who abuse opioids often take them in ways not prescribed. They may snort or inject them, which puts abusers at serious risk of overdosing, as detailed by the National Institute on Drug Abuse.

Constricted pupils concern one symptom of opioid abuse. Other symptoms include slurred speech, euphoria, shallow breathing and confusion, as listed by WebMD.

Learn more about Side Effects

Related Questions

Explore